Alert archive / Georgia / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Atlanta, GA

June 8, 201910 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Jun 8, 2019, 2:25 PM EDT for 10 counties in Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2019, 2:25 PM EDT (18:25 UTC)
Expired
Jun 8, 2019, 7:54 PM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Barrow County, GA, Clarke County, GA, Gwinnett County, GA, Hall County, GA, Jackson County, GA, Madison County, GA, Newton County, GA, Oconee County, GA, Rockdale County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 130 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WGUS52 KFFC 081825
FFWFFC
GAC013-059-135-139-157-195-217-219-247-297-090015-
/O.NEW.KFFC.FF.W.0014.190608T1825Z-190609T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
225 PM EDT Sat Jun 8 2019

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northeastern Rockdale County in north central Georgia...
  Oconee County in northeastern Georgia...
  Barrow County in north central Georgia...
  Central Gwinnett County in north central Georgia...
  Clarke County in northeastern Georgia...
  Walton County in north central Georgia...
  Southeastern Hall County in north central Georgia...
  Jackson County in northeastern Georgia...
  Madison County in northeastern Georgia...
  Northeastern Newton County in north central Georgia...

* Until 815 PM EDT.

* At 222 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  fallen with locally higher amounts up to five inches. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gainesville, Lawrenceville, Conyers, Winder, Monroe, Covington,
  Jefferson, Commerce, Watkinsville, Danielsville, Athens,
  Snellville, Lilburn, Loganville, Braselton, Auburn, Dacula, Social
  Circle, Grayson and Statham.

Additional rainfall amounts of one to two inches.. are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3436 8367 3426 8358 3426 8348 3420 8340
      3426 8330 3424 8317 3427 8312 3423 8308
      3417 8310 3409 8303 3403 8308 3405 8314
      3400 8327 3389 8325 3371 8342 3382 8351
      3361 8372 3360 8389 3373 8405 3386 8416

$$
1 follow-up statement
116 
WGUS72 KFFC 082354
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
754 PM EDT Sat Jun 8 2019

GAC013-059-135-139-157-195-217-219-247-297-090004-
/O.CAN.KFFC.FF.W.0014.000000T0000Z-190609T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockdale GA-Oconee GA-Barrow GA-Gwinnett GA-Clarke GA-Walton GA-
Hall GA-Jackson GA-Madison GA-Newton GA-
754 PM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ROCKDALE...OCONEE...
BARROW...CENTRAL GWINNETT...CLARKE...WALTON...SOUTHEASTERN HALL...
JACKSON...MADISON AND NORTHEASTERN NEWTON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3436 8367 3426 8358 3426 8348 3420 8340
      3426 8330 3424 8317 3427 8312 3423 8308
      3417 8310 3409 8303 3403 8308 3405 8314
      3400 8327 3389 8325 3371 8342 3382 8351
      3361 8372 3360 8389 3373 8405 3386 8416

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 1:00 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 8, 1:00 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
100 PM EDT Sat Jun 8 2019

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 1033 AM EDT Sat Jun 8 2019/

UPDATE...
Deep moisture rotating around the upper low has lead to
showers and thunderstorms over n and portions of central
GA this morning, with heavy rain associated. Have gotten
reports of water over some roads where the heaviest rain
persisted for a period of time. Occasional showers and storms
are expected through the afternoon.

BDL

&&

UPDATE...
SHRA/TSRA entering the ATL metro area about on schedule so no big
changes to PoP or Wx needed. Again no strong convection expected
this morning, just embedded/elevated TSRA this morning followed by
a break and then scattered TSRA after 3PM. Considered FF.A for far
NE counties but not seeing sufficient amount of rain to exceed
guidance. Looks much more likely just NE of CWA. Will continue to
monitor.

SNELSON

Morning Forecast Discussion...

SHORT TERM /Today through Sunday/...

Primary concern in the short term period is timing of rounds of
precip and PoPs.

Very moist pattern continues with upper low centered over western TN
trapped under large eastern CONUS ridge. Will be similar pattern to
last two days, but more clouds and cooler temps (and lower
instability) than yday. Timing rounds of precip especially
challenging with tropical airmass and very little lift needed to
initiate convection. Models often struggle with this. Based on
consensus of hires model guidance, appears one round of more
widespread SHRA/embedded TSRA this morning then more scattered
SHRA/TSRA later this afternoon. Any storms will have high precip
efficiency but with limited instability and moderately strong
(~25kts) winds aloft, rain rates should stay in check. FF guidance
has dropped some but not seeing potential to exceed new guidance.

For Sunday, upper low moves only a little east while filling in.
Trough axis still to our west so another wet day. Flow aloft will be
weaker so could see locally high amounts of rain. Will need to
recheck potential for flash flooding on later shifts.

SNELSON

LONG TERM /Sunday Night through Friday/...

Rain, Rain, Go Away! That will be the feeling by the time we start
the long term period, but there's no relief in site until Thursday.

By Monday morning, the low-pressure system that will be anchored
over the Southeastern U.S. will be partially swept up by a shortwave
trough moving through the Eastern CONUS. A cold front will also be
moving into the area Monday morning as well but is expected to stall
through the forecast area. While most of the energy will be swept
up, some remnant of the low-pressure will remain and continue to
pump moisture from the Gulf into the forecast area.

A second shortwave trough will dig into the area by Wednesday night,
which will sweep up the rest of the low-pressure system, push a cold
front completely through the forecast area and replace the current
airmass with a dry area of high pressure. There will still be a 15%
to 30% chance for rain on Thursday as the rain move out of the area
but afterwords clear skies are expected for the first time all week.
Highs in the upper 70s and 80s expected through the week.

Thiem

&&

.AVIATION...
18Z Update...
Showers and storms the main concern causing highly variable
aviation conditions. Potential for IFR/MVFR ceilings overnight.
Surface winds ranging E-S 10 kts or less away from thunderstorms.

//ATL Confidence...18Z Update...
High confidence for wind direction predominating on the east side.
Low to medium confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          78  68  80  67 /  80  70  80  80
Atlanta         78  70  80  69 / 100  60  70  70
Blairsville     73  63  74  62 /  90  70  70  70
Cartersville    78  68  81  67 /  80  60  70  60
Columbus        82  70  82  69 /  80  60  70  60
Gainesville     75  68  77  68 /  80  80  80  80
Macon           82  68  82  67 /  80  60  70  60
Rome            78  68  82  67 /  80  60  60  60
Peachtree City  79  67  80  66 / 100  60  70  60
Vidalia         85  71  86  71 /  80  50  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Gwinnett...Hall...Haralson...Harris...Heard...Henry...
Jackson...Lumpkin...Madison...Meriwether...Murray...Newton...
North Fulton...Oconee...Paulding...Pickens...Pike...Polk...
Rockdale...South Fulton...Spalding...Towns...Troup...Union...
Walker...Walton...White...Whitfield.

&&

AVIATION...BDL
Hazardous weather outlook, Jun 8, 12:05 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1205 PM EDT Sat Jun 8 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1205 PM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

...A Flash Flood Watch is in effect for much of north and a
portion of central Georgia through Sunday evening...

Several waves of numerous to widespread showers and thunderstorms
will form across the forecast area this afternoon and tonight. A
few of the storms could be strong with heavy rain, gusty winds,
and lightning possible. Two to three inches of rain will be
possible today and tonight with locally higher amounts possible
where heavy rain persists for prolonged periods of time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

...A Flash Flood Watch is in effect for much of north and a
portion of central Georgia through Sunday evening...

Several continuous waves of showers and thunderstorms are
expected through Thursday with the greatest coverage Saturday
through Monday. Any thunderstorms will be capable of gusty winds,
lightning and heavy rain. Flooding could be a growing concern as
we approach the weekend with continued rounds of showers and
storms. Please monitor updates for any changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 8, 9:19 AM EDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
919 AM EDT Sat Jun 8 2019

GAZ033-034-044>046-053>057-081400-
Fayette GA-North Fulton GA-Rockdale GA-Clayton GA-Coweta GA-
DeKalb GA-Gwinnett GA-Spalding GA-Henry GA-South Fulton GA-
919 AM EDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE... SOUTHEAST FULTON...
ROCKDALE...CLAYTON...EASTERN COWETA...DEKALB...SOUTHERN GWINNETT...
SPALDING...AND HENRY COUNTIES UNTIL 1000 AM EDT...

At 917 AM EDT...a cluster of strong thunderstorms was along a line
extending from near Rosebud to near Sharpsburg...and moving
northeast at 25 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Newnan, Griffin, McDonough, Decatur, Fayetteville, Conyers,
Jonesboro, Peachtree City, East Point, Stockbridge, Union City,
Forest Park, Snellville, Riverdale, College Park, Fairburn, Lilburn,
Clarkston and Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3348 8477 3378 8443 3394 8411 3389 8385
      3379 8398 3375 8392 3371 8391 3365 8393
      3352 8405 3350 8403 3323 8430 3322 8480
TIME...MOT...LOC 1317Z 222DEG 21KT 3384 8396 3334 8471
Special weather statement, Jun 8, 10:19 AM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1019 AM EDT Sat Jun 8 2019

GAZ034-035-037-045>048-055-057-081500-
Walton GA-Rockdale GA-Barrow GA-Clayton GA-DeKalb GA-Gwinnett GA-
Oconee GA-Newton GA-Henry GA-
1019 AM EDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...ROCKDALE...BARROW...
EASTERN CLAYTON...SOUTHERN DEKALB...GWINNETT...NORTHWESTERN OCONEE...
NEWTON AND HENRY COUNTIES UNTIL 1100 AM EDT...

At 1019 AM EDT...a line of strong thunderstorms was along a line
extending from Auburn to Jw Smith Reservoir...and moving northeast at
20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Lawrenceville, McDonough, Conyers, Winder, Monroe, Covington, Duluth,
Stockbridge, Snellville, Suwanee, Lilburn, Loganville, Norcross,
Clarkston, Braselton, Hampton, Auburn, Lovejoy, Stone Mountain and
Locust Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3407 8377 3407 8374 3405 8371 3404 8357
      3394 8352 3392 8344 3387 8342 3379 8353
      3360 8368 3357 8368 3349 8373 3341 8390
      3345 8393 3340 8398 3339 8397 3337 8400
      3334 8406 3335 8439 3397 8420 3412 8381
TIME...MOT...LOC 1419Z 240DEG 16KT 3401 8383 3340 8437
Special weather statement, Jun 8, 12:31 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1231 PM EDT Sat Jun 8 2019

GAZ025-027-036>038-047-049-050-081715-
Madison GA-Morgan GA-Jackson GA-Walton GA-Oglethorpe GA-Clarke GA-
Greene GA-Oconee GA-
1231 PM EDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...MORGAN...SOUTHEASTERN
JACKSON...SOUTHEASTERN WALTON...NORTHWESTERN OGLETHORPE...CLARKE...
NORTHWESTERN GREENE AND OCONEE COUNTIES UNTIL 115 PM EDT...

At 1231 PM EDT...a line of strong thunderstorms was along a line
extending from near Neese to Hard Labor Creek State Park...and moving
northeast at 30 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Madison, Watkinsville, Danielsville, Athens, Nicholson, Comer,
Winterville, Bogart, Rutledge, North High Shoals, Colbert, Bostwick,
Arnoldsville, Ila, Good Hope, Bishop, Hull, Buckhead, Whitehall and
Athens-Clarke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3426 8312 3423 8308 3417 8310 3415 8306
      3373 8325 3346 8343 3345 8347 3349 8363
      3353 8368 3357 8368 3362 8370 3421 8342
      3420 8340 3421 8337 3426 8330 3425 8327
      3424 8317 3427 8311
TIME...MOT...LOC 1631Z 207DEG 28KT 3412 8330 3363 8358
Special weather statement, Jun 8, 2:06 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Sat Jun 8 2019

GAZ038-050-081830-
Oglethorpe GA-Greene GA-
206 PM EDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLETHORPE AND
GREENE COUNTIES UNTIL 230 PM EDT...

At 206 PM EDT...a strong thunderstorm was over Parks Mill, or near
Greensboro...moving north at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greensboro, Union Point, Woodville, Siloam, Maxeys, Reynolds at Lake
Oconee, Liberty, Stephens, Veazey, Wrayswood, Greshamville, Carey,
Penfield and Philomath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3369 8300 3368 8298 3339 8312 3336 8316
      3340 8320 3338 8322 3340 8321 3340 8324
      3345 8326 3347 8328 3354 8327 3360 8335
      3372 8333 3373 8330 3376 8328 3381 8330
      3383 8329 3380 8297 3378 8298 3374 8295
TIME...MOT...LOC 1806Z 193DEG 26KT 3350 8326

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:19 AM EDTSpecial Weather StatementFFCClayton, Coweta, DeKalb, Fayette, Henry, Rockdale and 1 more41 min
Jun 8, 10:19 AM EDTSpecial Weather StatementFFCBarrow, DeKalb, Gwinnett, Henry, Newton, Rockdale and 1 more41 min
Jun 8, 11:02 AM EDTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 80 more33 hr
Jun 8, 11:13 AM EDTFlash Flood WarningFFCClayton, Coweta, DeKalb, Fayette, Henry, Rockdale6 hr
Jun 8, 11:57 AM EDTRiver Flood WarningFFCGwinnett104 min
Jun 8, 12:31 PM EDTSpecial Weather StatementFFCClarke, Madison, Morgan, Oconee44 min
Jun 8, 2:06 PM EDTSpecial Weather StatementFFCGreene24 min
Jun 8, 2:21 PM EDTFlash Flood WarningFFCCoweta, Harris, Meriwether, Muscogee, Troup5 hr
Jun 8, 2:22 PM EDTRiver Flood WarningFFCCoweta, Fayette14 hr
Jun 8, 2:33 PM EDTRiver Flood WarningFFCCoweta6 hr
Jun 8, 2:44 PM EDTRiver Flood WarningFFCGwinnett, Walton3 hr
Jun 8, 3:31 PM EDTFlash Flood WarningFFCHenry, Newton, Rockdale, Spalding4 hr
Jun 8, 3:58 PM EDTSpecial Weather StatementFFCJones, Twiggs, Wilkinson32 min
Jun 8, 4:14 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Twiggs, Wilkinson46 min
Jun 8, 4:51 PM EDTRiver Flood WarningFFCFayette28 hr
Jun 8, 5:22 PM EDTSpecial Weather StatementFFCMorgan, Putnam23 min
Jun 8, 5:23 PM EDTSpecial Weather StatementFFCTwiggs37 min
Jun 8, 5:35 PM EDTSpecial Weather StatementFFCHancock, Taliaferro25 min
Jun 8, 5:37 PM EDTRiver Flood WarningFFCCoweta, Fayette, Spalding26 hr
Jun 8, 5:48 PM EDTSpecial Weather StatementFFCClarke, Greene, Morgan, Oconee, Oglethorpe27 min
Jun 8, 6:03 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes27 min
Jun 8, 6:16 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren44 min
Jun 8, 6:45 PM EDTSpecial Weather StatementFFCWashington30 min

Nearby

Flash Flood Warnings in Georgia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.